PARACETAMOL is a popular drug most have taken at some point in their lives. As with most things, taking too much of the drug could cause serious health outcomes including damage to the liver.
The usual dose of paracetamol is one or two 500mg tablets at a time. Most people can take paracetamol safely, including pregnant and breastfeeding women. Health experts have known for decades that paracetamol in large amounts, however, is toxic to the liver. What are the warning signs your liver may be affected by too many paracetamols?
While acute liver injury can occur when used at or below the recommended daily maximum dose of 4000mg, paracetamol toxicity is often the result of ingestion of paracetamol over this maximum dose.
An overdose of certain paracetamols is known to destroy half of a person’s liver cells in less than a week.
In a study published in Oxford Academic, paracetamol toxicity relative to liver failure was investigated.
The study noted: “Hospital admissions due to poisoning have steadily increased from the 1950s.
“In Oxford, UK, the proportion of overdoses with paracetamol increased from 14.3 percent in 1976 to 42 percent in 1990, and in 1993, 47.8 percent of all overdoses involved paracetamol or paracetamol‐containing drugs.
“Patients admitted to a specialist liver failure unit in the UK between 1987 and 1993 with a diagnosis of acute liver failure due to paracetamol poisoning.
“In a prospective trial of 80 patients admitted between 1992 and 1993, 25 had acute liver dysfunction following consumption of more than 25 tablets.”
Dr Leonard Nelson, of Edinburgh University, said: “Paracetamol is the world’s preferred pain remedy.
“It’s cheap and considered safe and effective at therapeutic dose.
“However, drug-induced liver damage remains an important clinical problem and a challenge for developing safer drugs.
“Findings reinforce the need for vigilance in paracetamol use and could help discover how harm caused by its adverse use might be prevented.”
Experiments showed in certain settings the drug can damage the liver by harming vital structural connections between adjacent cells in the organ, said the British Liver Trust.
The health site added: “When these cell wall connections, known as tight junctions, are disrupted the liver tissue structure is damaged, cells are unable to function properly, and they may die.
“This type of cell damage is known to occur in liver conditions including hepatitis, cirrhosis and cancer, but until now it was not linked to paracetamol toxicity.”
Signs you may be at risk of liver disease include:
- Skin and eyes that appear yellowish (jaundice)
- Abdominal pain and swelling
- Swelling in the legs and ankles
- Itchy skin
- Dark urine colour
- Pale stool colour
- Chronic fatigue
- Nausea or vomiting.